Serotonerg syndroom

Overzicht van literatuur en Lareb-meldingen
Stand van zaken
20-02-2019
Doris Verwijmeren, Naomi T. Jessurun, Walter A.J.J. Hermens, Madelon H. Butterhoff-Terlingen en Koen P. Grootens

Serotin syndrome; literature overview and Lareb pharmacovigilance reports

Serotonin syndrome is a medication-induced clinical syndrome, caused by an increased concentration of serotonin in the central and peripheral nervous system.

An excess of serotonin can be caused by the use of one or more serotinergic substances on the one hand, or by decreased clearance of these substances on the other hand

We carried out a systematic literature search to make an estimation of substances and patient-related factors that might be associated with an increased risk of serotonin syndrome.

We also carried out a search for all reports of serotonin syndrome in the Lareb (Netherlands pharmacovigilance centre) database.

Patient-centred medication monitoring is not yet possible because there is an almost complete lack of clinical predictors.

For the time being, all that treatment providers can do to help recognise serototin syndrome on time is to be extra alert in patients belonging to risk groups (the elderly, or patients with renal or hepatic insufficiency.

Conflict of interest and financial support: none declared.